Over the last few years, dermal fillers have grown in popularity among the general public. A survey conducted by the International Society of Aesthetic Plastic Surgery found that 13.6 million non-surgical treatments were carried out worldwide in 2019—4.3 million of which involved hyaluronic acid dermal fillers. This was a 15.7 percent increase on the previous year and a 50.6 percent increase since 2015. SInce then, not even a global pandemic was able to stymie the dermal filler market’s growth. Just last year, Future Market Insights projected that the dermal filler industry would have a 2.8% year-over-year growth by the year’s end despite the inconveniences of the global pandemic.
Some key factors on the success of hyaluronic acid based dermal fillers are its relative safety, reversibility, accessibility, low cost, and fast results. A person could just walk into a dermatology clinic and get a dermal filler injection within minutes with low risk of adverse reaction (0.3% to 4.25% occurrence of delayed inflammatory reactions.) And if an adverse reaction actually does occur, the dermal fillers can easily be removed with a filler dissolver such as hyaluronidase.
Considering how quick and easy it is to get dermal fillers, it’s no surprise that it’s one of the types of products that has kept the medical aesthetics industry going through the pandemic. However, there is a pandemic and with the push for vaccinations and boosters especially with new COVID variants popping up, it just makes sense to check if there are any reactions between the COVID vaccines and dermal fillers.
It was initially noted in a case study from 2019 that dermal fillers have a delayed inflammatory response when patients are exposed to influenza-related diseases. Because of COVID-19’s similarities with influenza, others have also reported similar inflammatory reactions after getting exposed to COVID-19 or after getting a COVID vaccination. Just last year, multiple cases were reported wherein patients had to be treated for their inflammatory responses on their dermal fillers after they took the COVID vaccine or got exposed to COVID. In most of these cases, corticosteroids were used to reduce the inflammation, but some more severe cases needed injection of hyaluronidase to the affected area to remove the dermal fillers.
One of the latest documented cases of this adverse reaction was presented in the International Journal of Infectious Diseases as a case study to show how COVID vaccinations can cause a very late reaction in areas where dermal fillers were injected, even taking months to show any reactions.
In this study, a 38-year-old female patient underwent a hyaluronic acid-based dermal filler treatment to add volume to her lips last December 11, 2020. She then got her first dose of the COVID-19 Pfizer-BioNTech vaccine on January 8, 2021, nearly a month after her dermal filler treatment. After the vaccine, she experienced small reddish nodules on both her upper and lower lips two days after her first vaccination. She also reported mild pain, but these symptoms disappeared within 7 days without needing any treatment.
Around one month later, on February 11, 2021, the patient got her second dose of the Pfizer vaccine, but she didn’t experience any reactions until April 13, 2021, wherein she complained of tenderness in her upper lip which lead to a painful erythematous edema on both lips 2 days later.
After a thorough investigation of her medical history, it was found that there were no incidents and no additional medications or procedures were taken between her 2nd vaccine dose and the development of the edema. Because of this, they concluded that it was caused by a delayed-type hypersensitivity reaction to hyaluronic acid fillers after having taken a COVID vaccine. She was then given methylprednisolone tablets, which helped reduce the swelling and the pain within 5 days,
This is just one of the cases wherein it was determined that the COVID vaccine caused a reaction on dermal filler injections. Because of the infrequency of such cases and the wide range of time it might take for a reaction to occur, the medical community has yet to determine what exactly is the mechanism that triggers these delayed hypersensitivity reactions. Many factors have to be considered, including filler properties, method of administration, needle placement, what type of vaccine, previous trauma, among others.
In the meantime, the current practice is to wait for a period of two weeks between having a dermal filler procedure and getting a COVID vaccine. It is also important to educate these patients about the possibly delayed effects of these two drugs interacting. Even though dermal filler injections are still one of the safest forms of non-invasive cosmetic treatments, keeping the patients informed and prepared for the risks is still an important part of their treatment.